Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 17, NWS Shreveport, LA

June 16, 2003Smith County, Texas

NWS Shreveport, LA issued this flash flood warning at Jun 16, 2003, 3:35 PM CDT for Smith County, Texas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2003, 3:35 PM CDT (20:35 UTC)
Expired
Jun 16, 2003, 5:30 PM CDT
In force
115 min
Issued by
NWS Shreveport, LA
Area
Counties, with a storm outline in the text

County Smith County, TX

The radar

The Shreveport radar (KSHV), 137 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.6 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1168 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 162037
FFWSHV
TXC423-162230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT MON JUN 16 2003

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 530 PM CDT

* AT 335 PM CDT...THE PUBLIC REPORTED FLASH FLOODING IN THE CITY 
  OF TYLER...AS WELL AS ACROSS RURAL SECTIONS SOUTH OF THE CITY. 
  CARS ARE REPORTED TO BE FLOATING IN HIGH WATER IN TYLER. 

THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...
URBAN HIGHWAYS AND UNDERPASSES...ALONG WITH COUNTRY ROADS...AND LOW
FARMLAND.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD
WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 530 PM CDT.

LAT...LON 3235 9538 3223 9523 3224 9509 3242 9540

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:15 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 16, 3:15 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CDT MON JUN 16 2003

PERSISTENT UPPER LOW TO CONTINUE TO GENERATE RAINFALL IN THE
FORECAST THROUGH THE SHORT TERM.  RATHER WEAK BOUNDARY REMAINS FROM
NE TO SW ACROSS THE CWFA.  THIS WILL CONTINUE TO BE THE FOCUS FOR
SHOWERS AND THUNDERSTORM ACTIVITY PULLING MOISTURE FROM THE GULF AND
ROTATING AROUND THE UPPER LOW.  MAIN IN THE SHORT TERM WILL BE THE
RAINFALL AMOUNTS AND WHERE THESE STORMS WILL POSSIBLY TRAIN AND
CAUSE FLOODING PROBLEMS.  WILL MENTION LOCALLY HEAVY RAINFALL IN
FORECAST BUT FOREGO FLOOD WATCH AT THIS TIME AS FLOODING SHOULD NOT
BE WIDESPREAD BUT MORE ISOLATED.  AVN/ETA BEGIN TO DISAGREE ON THE
POSITIONING OF THE UPPER LOW ON WED AS AVN WANTS TO PUSH THE UPPER
LOW TO AR BY LATE WED AND OVER TO NW AL BY LATE FRI.  WHILE THE ETA
KEEPS THE LOW FURTHER S OVER EXTREME E TX LATE WED...PUSHING IT
ACROSS LA BY LATE THU.  WILL GO FOR A COMPROMISE OF THESE TWO
SOLUTIONS.  AT THE SURFACE...WEAK BOUNDARY WILL STICK AROUND FOR THE
NEXT COUPLE OF DAYS THEN WANTS TO FIZZLE OUT AND BE REPLACED BY
ANOTHER FRONTAL SYSTEM BY FRI...STALLING OUT OVER THE WEEKEND. IN
ANY CASE...STILL LOOKING AT A RELATIVELY WET SCENARIO THROUGH THE
EXTENDED.  TEMPERATURES WILL BE A TAD LOWER IN THE SHORT TERM WITH
THE CONTINUING RAIN CHANCES...ALBEIT VERY HUMID AND JUICY.

20

PRELIMS...

SHV 070/083 069/084 070 6655
MLU 070/084 070/084 071 5544
TXK 068/082 069/083 069 6755
TYR 068/083 068/084 070 6755
LFK 069/085 069/085 070 6654

.SHV...NONE.
Hazardous weather outlook, Jun 16, 12:00 PM CDT, 3 hours 35 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A CUT OFF UPPER LEVEL LOW PRESSURE AREA HAS SETTLED IN OVER NORTHEAST
TEXAS...AND IS EXPECTED TO REMAIN IN THIS SAME AREA OVER THE NEXT
COUPLE OF DAYS. A STATIONARY FRONTAL BOUNDARY ALSO REMAINS IN PLACE
FROM SOUTH CENTRAL ARKANSAS...INTO NORTHWEST LOUISIANA AND NORTHEAST
TEXAS.  WITH ABUNDANT MOISTURE IN PLACE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP...ESPECIALLY ACROSS EAST
TEXAS AND INTO SOUTHWEST ARKANSAS...ALONG AND JUST AHEAD OF THE
UPPER LOW AND FRONTAL BOUNDARY.  STORMS ARE EXPECTED TO BE SLOW
MOVING...ALLOWING HEAVY RAIN FALLING OVER THE SAME AREAS... LEADING
TO LOCALIZED FLOODING.  AFTERNOON HEATING WILL HELP DESTABILIZE THE
ATMOSPHERE...WHICH MAY ALLOW THUNDERSTORMS THIS AFTERNOON AND
EVENING TO BRIEFLY BECOME SEVERE...WITH DAMAGING WIND GUSTS THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY
EAST TEXAS...NORTHCENTRAL LOUISIANA...AND SOUTHWEST ARKANSAS THROUGH
AT LEAST MIDWEEK...AS THE UPPER LEVEL LOW AND ASSOCIATED STATIONARY
FRONTAL BOUNDARY REMAIN IN PLACE OVER THE AREA. THUS...LOCALIZED
FLOODING WILL BE THE PRIMARY THREAT AS THE GROUND OVER MUCH OVER THE
REGION IS NEAR SATURATION.

.SPOTTER CALL TO ACTION STATEMENT...
DUE TO THE ISOLATED AND BRIEF NATURE OF ANY SEVERE WEATHER...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

20

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:06 PM CDTFlash Flood WarningSHVGregg4 hr
Jun 16, 8:10 AM CDTFlash Flood WarningSHVBowie3 hr
Jun 16, 11:11 AM CDTFlash Flood WarningSHVBowie2 hr

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.